Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 59, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 23, 2012, 10:15 PM EDT for Hamilton County, Marion County, Sequatchie County, Tennessee. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2012, 10:15 PM EDT (02:15 UTC)
- Expired
- Mar 23, 2012, 11:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Hamilton County, TN, Marion County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 77 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 10:24 PM EDT | HAIL 1 | Whitwell, TN | |
| Mar 23, 10:28 PM EDT | HAIL 0.5 | Whitwell, TN | |
| Mar 23, 11:07 PM EDT | FUNNEL CLOUD | 3 W Soddy-Daisy, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2498 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
680
WUUS54 KMRX 240215
SVRMRX
TNC065-115-153-240300-
/O.NEW.KMRX.SV.W.0059.120324T0215Z-120324T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM CDT FRI MAR 23 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN EAST TENNESSEE...
MARION COUNTY IN EAST TENNESSEE...
SEQUATCHIE COUNTY IN EAST TENNESSEE...
* UNTIL 1000 PM CDT/1100 PM EDT/
* AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WHITWELL...OR 8 MILES NORTHEAST OF JASPER...AND MOVING NORTHEAST AT
40 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
DUNLAP...SIGNAL MOUNTAIN...SODDY-DAISY...CARTWRIGHT...LONE OAK AND
SALE CREEK.
LAT...LON 3499 8541 3517 8567 3545 8536 3535 8523
3544 8518 3536 8508
TIME...MOT...LOC 0215Z 230DEG 38KT 3518 8549
$$
171 follow-up statement
968
WWUS54 KMRX 240232
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
932 PM CDT FRI MAR 23 2012
TNC065-115-153-240300-
/O.CON.KMRX.SV.W.0059.000000T0000Z-120324T0300Z/
SEQUATCHIE TN-HAMILTON TN-MARION TN-
932 PM CDT FRI MAR 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM
CDT/1100 PM EDT/ FOR MARION...HAMILTON AND SEQUATCHIE COUNTIES...
AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LONE OAK MOVING NORTHEAST AT 45 MPH.
LOCATIONS IN THE WARNING INCLUDE...
SODDY-DAISY AND SALE CREEK.
LAT...LON 3499 8541 3517 8567 3545 8536 3535 8523
3544 8518 3536 8508
TIME...MOT...LOC 0232Z 230DEG 38KT 3530 8532
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 9:45 PM EDT, 30 minutes earlier.
Area forecast discussion, Mar 23, 9:45 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 945 PM EDT FRI MAR 23 2012 .DISCUSSION...COLD FRONT IS SLOWLY MOVING ACROSS MIDDLE TENNESSEE WITH UPPER LOW CENTERED ACROSS MISSOURI. LATEST MESO-ANALYSIS SHOWS FAIRLY DECENT CONVERGENCE OVER MIDDLE TENNESSEE WITH MLCAPES NEAR 1000 J/KG. SCATTERED CONVECTION IS DEVELOPING ALONG THIS BOUNDARY THEN MOVING QUICKLY NORTHEAST. LATEST MODELS SHOW THIS BOUNDARY MOVING SLOWLY EAST ACROSS THE FORECAST AREA OVERNIGHT. DUE TO THE COLD AIR ADVECTING IN ALOFT...SOME OF THE STORMS WILL HAVE THE POTENTIAL OF PRODUCING LARGE HAIL. ALSO...ENOUGH SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE...TO WARRANT A LOW RISK OF TORNADOES ACROSS THE PLATEAU AND SOUTHEAST TENNESSEE FOR THE NEXT COUPLE OF HOURS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 54 71 51 73 51 / 50 60 30 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 54 70 51 71 51 / 50 60 40 30 20 OAK RIDGE, TN 53 70 51 71 51 / 50 60 40 20 10 TRI CITIES AIRPORT, TN 52 70 49 68 49 / 50 70 50 40 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Mar 23, 3:16 AM EDT, 18 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 316 AM EDT FRI MAR 23 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 316 AM EDT FRI MAR 23 2012 /216 AM CDT FRI MAR 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHERN APPALACHIAN REGION TODAY AND TONIGHT AHEAD OF A COLD FRONT. SOME THUNDERSTORMS MAY BECOME STRONG...BRINGING THE POSSIBILITY OF SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. CONDITIONS DO NOT APPEAR FAVORABLE FOR WIDESPREAD SEVERE STORMS TODAY...ALTHOUGH AN ISOLATED STORM MAY APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A CHANCE OF THUNDERSTORMS IS EXPECTED TO CONTINUE INTO SATURDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM BRINGS COLDER TEMPERATURES ALOFT...WHICH MAY ALLOW SOME STORMS TO PRODUCE HAIL. NO HAZARDOUS WEATHER IS EXPECTED ON SUNDAY THROUGH WEDNESDAY...AS DRY WEATHER RETURNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND SATURDAY.
In the hours before
Local storm report, Mar 23, 6:08 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT FRI MAR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 4 N TAZEWELL 36.52N 83.58W
03/23/2012 CLAIBORNE TN EMERGENCY MNGR
FEW TREES DOWN.
&&Special weather statement, Mar 23, 9:49 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 849 PM CDT FRI MAR 23 2012 TNZ081-098-240230- MARION TN-SEQUATCHIE TN- 849 PM CDT FRI MAR 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SEQUATCHIE COUNTIES UNTIL 930 PM CDT... AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF JASPER...MOVING NORTHEAST AT 35 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP...WHITWELL... POWELLS CROSSROADS...GRIFFITH CREEK...LONE OAK...CARTWRIGHT AND CAGLE. 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 10:42 PM EDT | Tornado Warning | MRX | Bledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie | 48 min |
| Mar 23, 11:33 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, McMinn, Meigs, Rhea | 42 min |
| Mar 24, 12:21 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 24 min |
| Mar 24, 1:27 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Rhea | 48 min |
| Mar 24, 2:18 AM EDT | Areal Flood Advisory | MRX | Anderson, Knox, Loudon, Roane | 117 min |
| Mar 24, 3:09 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Knox, Union | 20 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.